MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH WAGNER SL REVISION HIP STEM, UNCEMENTED, 15/225, TAPER 12/14; WAGNER SL REVISION STEM LATERAL

ZIMMER SWITZERLAND MANUFACTURING GMBH WAGNER SL REVISION HIP STEM, UNCEMENTED, 15/225, TAPER 12/14; WAGNER SL REVISION STEM LATERAL
Model Number N/A
Medical Device Problem Codes Fracture (1260); Material Integrity Problem (2978); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Failure of Implant (1924); Implant Pain (4561)
Date of Event 06/09/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: biolox delta, ceramic femoral head, s, 36/-3.5, taper 12/14; catalog#: 00877503601; lot#: 2767363.Therapy date: (b)(6) 2017.The manufacturer received other source documents for review.The manufacturer did not receive the device for investigation.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
Patient was implanted on an unknown side and underwent revision surgery due to bone fracture and implant fracture.
 
Event or Problem Description
No change to previously reported event.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected and additional information.Event description: it was reported that the patient was implanted with competitor implants (stryker rejuvenate) on (b)(6) 2010 due to arthritis degeneration.On (b)(6) 2015 the patient underwent a hip revision surgery and zb products were implanted.On (b)(6) 2017 the patient felt her right hip pop while vacuuming a floor following which the patient fell to the ground and experienced pain.On (b)(6) 2017 the patient was revised due to implant and femur bone fracture.Review of received data: - due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.- summons for product liability, date of issuance jun 05, 2020: factual allegations: in (b)(6) 2010, the patient (b)(6) learned that she required a right hip replacement because her right hip was damaged by arthritis degeneration.On (b)(6) 2010 at (b)(6) hospital, the patient was surgically implanted with the stryker rejuvenate in her right hip.In (b)(6) 2015, the patient learned that she required a revision surgery because her surgically implanted stryker hip was defective.On (b)(6) 2015 at (b)(6) hospital, the patient underwent hip revision surgery.Upon information and belief, the patient was implanted with the zimmer's #15 implant 225 stem and femoral head (hereinafter: the implant) for the revision surgery that is the subject of this lawsuit.Tragically, on (b)(6) 2017, the implant failed while the patient was at work vacuuming a floor, the patient felt her right hip pop and fell to the ground in excruciating pain.The patient was rushed to the hospital in an ambulance and it was discovered that the implant had failed.The patient later learned that her femur bone was fractured and the stem of the implant had failed as it broke causing the patient's injuries.Exhibit 1: exhibit 1 is an undated black and white image of very poor image quality due to poor resolution and extensive image artefacts.A fractured femoral stem with mounted head can be recognised; however, due to the poor image quality the brand of the stem and the head cannot be identified.No further medical records such as surgical reports, office visit notes, x-rays, intraoperative images have been received.Product evaluation: - no product was returned; therefore, visual and dimensional evaluation could not be performed.Review of product documentation: - device purpose: this device is intended for treatment.- product compatibility: the compatibility check of the wagner sl stem and the biolox delta head was performed from www.Productcompatibility.Zimmer.Com and showed that the product combination was approved by zimmer biomet.Product identification of other involved components such as the inlay and the cup are unknown; therefore, the overall compatibility of the thr is unknown.- dhr review: review of the device history records of the wagner sl stem and the biolox delta head identified no deviations or anomalies during manufacturing.Conclusion: it was reported that the patient was implanted with competitor implants (stryker rejuvenate) on (b)(6) 2010 due to arthritis degeneration.On (b)(6) 2015 the patient underwent a hip revision surgery and zb products were implanted.On (b)(6) 2017 the patient felt her right hip pop while vacuuming a floor following which the patient fell to the ground and experienced pain.On (b)(6) 2017 the patient was revised due to implant and femur bone fracture.Neither medical records such as surgical reports, office visit notes, x-rays, intraoperative images nor the device(s) or pictures of the devices with sufficient image quality have been received.Therefore, patient and procedure related factors that may have affected the performance of the involved devices are unknown.The provided image shows a fractured stem implant; nevertheless, the image is of such a poor image quality that neither the products could be identified nor could an evaluation be performed.Only the product identification of the wagner sl revision stem and the biolox delta head are given, the product identifications of the remaining components of the total hip replacement (thr) are unknown; therefore, review of the product compatibility of the complete thr could not be performed.The quality records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a non-conformance or a complaint out of box (coob).Based on the lack of medical records and due to the unavailability of the complained devices we were neither able to confirm the reported event nor to perform an in-depth investigation on the reported event.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
No change to previously reported event.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected and additional information.Event description: it was reported that the patient was implanted with competitor implants (stryker rejuvenate) on (b)(6) 2010 due to arthritis degeneration.On (b)(6) 2015 the patient underwent a hip revision surgery and zb products were implanted.On (b)(6) 2017 the patient felt her right hip pop while vacuuming a floor following which the patient fell to the ground and experienced pain.On (b)(6) 2017 the patient was revised due to implant and femur bone fracture.Review of received data: due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.Summons for product liability, date of issuance (b)(6), 2020: factual allegations: in (b)(6) 2010, the patient (b)(6) learned that she required a right hip replacement because her right hip was damaged by arthritis degeneration.On (b)(6) 2010 at (b)(6) hospital, the patient was surgically implanted with the stryker rejuvenate in her right hip.In (b)(6) 2015, the patient learned that she required a revision surgery because her surgically implanted stryker hip was defective.On (b)(6) 2015 at (b)(6) hospital, the patient underwent hip revision surgery.Upon information and belief, the patient was implanted with the zimmer's #15 implant 225 stem and femoral head (hereinafter the implant) for the revision surgery that is the subject of this lawsuit.Tragically, on (b)(6) 2017, the implant failed while the patient was at work vacuuming a floor, the patient felt her right hip pop and fell to the ground in excruciating pain.The patient was rushed to the hospital in an ambulance and it was discovered that the implant had failed.The patient later learned that her femur bone was fractured and the stem of the implant had failed as it broke causing the patient's injuries.Exhibit 1 is an undated black and white image of very poor image quality due to poor resolution and extensive image artefacts.A fractured femoral stem with mounted head can be recognised; however, due to the poor image quality the brand of the stem and the head cannot be identified.Encounter notes from (b)(6) 2017: reason for consultation: trauma patient arrived on (b)(6) 2017 with ambulance following a ground level fall while vacuuming.She suddenly felt her leg buckle and then went down.Revision report from (b)(6) 2017: post-op diagnosis: right periprosthetic femur fracture with broken implant.Procedure: revision right total hip arthroplasty with orif periprosthetic femur fracture and frozen section.Specimen: frozen section, which is negative for polymorphonuclear leukocytes (pmns) or signs of infection.Description of procedure: access through old incision.There was a hematoma.This was evacuated and the proximal femoral implant was noted be grossly loose and this was removed.The greater trochanter and lesser trochanter were free-floating pieces from the fracture.Both were mobilized and debrided of all fibrous scar tissue from around the implant.The implant was embedded into the distal femur and was removed with a longitudinal osteotomy.Subsequently orif and placement of a biomet arcos system and a femoral head.Patient details: height: 165 cm, weight: 108 kg, bmi: 39.6 the patient was discharged on (b)(6) 2017.The received progression notes following the revision surgery performed on (b)(6), 2017 do not contain additional relevant information to the case.Product evaluation: no product was returned; therefore, visual and dimensional evaluation could not be performed.Review of product documentation: device purpose: this device is intended for treatment.Product compatibility: the compatibility check of the wagner sl stem and the biolox delta head was performed from www.Productcompatibility.Zimmer.Com and showed that the product combination was approved by zimmer biomet.Product identification of other involved components such as the inlay and the cup are unknown; therefore, the overall compatibility of the thr is unknown.Dhr review: review of the device history records of the wagner sl stem and the biolox delta head identified no deviations or anomalies during manufacturing.Conclusion it was reported that the patient was implanted with competitor implants (stryker rejuvenate) on (b)(6) 2010 due to arthritis degeneration.On (b)(6) 2015 the patient underwent a hip revision surgery and zb products were implanted.On (b)(6) 2017 the patient felt her right hip pop while vacuuming a floor following which the patient fell to the ground and experienced pain.On (b)(6) 2017 the patient was revised due to implant and femur bone fracture.Based on the outpatient and revision reports received, the reported patient fall and the reported stem and femur fracture can be confirmed.Due to the unavailability of the implantation report and records covering the time in vivo, an evaluation of patient- and procedure-related factors that may have affected the performance of the devices involved could not be performed.The provided image shows a fractured stem implant; nevertheless, the image is of such a poor image quality that neither the products could be identified nor could an evaluation be performed.Only the product identification of the wagner sl revision stem and the biolox delta head are given, the product identifications of the remaining components of the total hip replacement (thr) are unknown; therefore, review of the product compatibility of the complete thr could not be performed.The quality records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a non-conformance or a complaint out of box (coob).Based on the given data and due to the unavailability of the complained devices, it was not possible to conduct an in-depth investigation of the reported event.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).

Brand Name
WAGNER SL REVISION HIP STEM, UNCEMENTED, 15/225, TAPER 12/14
Common Device Name
WAGNER SL REVISION STEM LATERAL
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key10223701
Report Number0009613350-2020-00303
Device Sequence Number11549236
Product Code LZO
UDI-Device Identifier00889024485198
UDI-Public00889024485198
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K043356
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2017
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer,Health Professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2019
Device Model NumberN/A
Device Catalogue Number01.00102.215
Device Lot Number2740743
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/16/2020
Supplement Date Received by Manufacturer11/03/2020
11/22/2021
Initial Report FDA Received Date07/02/2020
Supplement Report FDA Received Date11/06/2020
11/24/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/12/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown